Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Rev Urol. 2001;3 Suppl 3:S10-4.

Flare Associated with LHRH-Agonist Therapy.

Abstract

The most common form of hormonal treatment for prostate cancer is luteinizing hormone-releasing hormone (LHRH)-agonist therapy. During the first 1 to 3 weeks of LHRH-agonist therapy, an initial increase in testosterone is associated with a condition known as "flare." Blockade of flare can be accomplished with a number of agents, including flutamide, bicalutamide, nilutamide, diethylstilbestrol, ketoconazole, and cyproterone acetate. Evidence from the early use of LHRHagonists suggested that flare could be serious in nature, with an exacerbation of pain, increase in uremia, development of neurologic sequelae, and possibly death. These events have been uncommonly reported of late, most probably owing to the use of flare blockade in most patients with advanced disease, as well as the fact that many patients are currently being treated with much earlier disease. Evidence is conflicting as to whether flare makes a difference in less advanced disease. A few reports have noted complications during flare in patients in whom a blockade of flare was not required, including two deaths from one institution. Reported series, however, seem to suggest that with flare blockade, acute complications are extremely uncommon. Evidence suggests that 1) advanced disease should be blocked; 2) blockade should probably include an antiandrogen beginning about 1 week prior to administration of the LHRH-agonist; and 3) that patients without advanced disease but with very high PSA levels should be considered for flare blockade.

PMID:
16986003
[PubMed]
PMCID:
PMC1476081
Free PMC Article

Images from this publication.See all images (1)Free text

Figure 1
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk